Toxic Fungi of Western North America

by Thomas J. Duffy, MD

The clinical picture of psilocybin toxicity

Psilocybin-containing fungi vary greatly in the amount actually present or available. Initial symptoms, starting around 20 minutes after ingestion, present with a variety of very individual responses—relaxation, anxiety, light-headedness, nausea and vague abdominal discomfort usually followed by a sharpness of outline or heightened color for objects and visual imagery with closed eyes. Usually 20 grams of fresh mushroom or 2 grams of dried mushroom is enough to produce true hallucinations. Sometimes panic reactions occur in association with a fear of death or of insanity and an inability to distinguish reality from fantasy.

During the second hour, the closed-eye visual effects increase and are marked by the perception of intense, brilliant colors, often geometric and undulating or bursting forth like fireworks. Sometimes these intense visual effects are superimposed on dream-like shapes, which rapidly appear and disappear. Often there is a perception that time has slowed. The effects continue through a third hour and gradually wind down. An alcoholic hang-over does not usually occur, although mild headache and fatigue have been reported. Subjects in laboratory situations usually found the experience less thrilling, suggesting that the context of ingestion is important.

Systemic effects are due mostly to stimulation of the brain-stem and the sympathetic nervous system. Persons taking insulin or having cardiac problems or high blood pressure are at some hazard, since the systemic effects include lowered blood sugar, increased heart rate and blood pressure. The elderly in general probably have an increased risk.

Children are more susceptible to the toxins than adults; fever, seizures and one death have been reported from the PNW. (180) Paul Stamets reviewed that 1962 case: a 6 year old child who died on the third hospital day. The mushroom photograph was that of Psilocybe cyanescens. (166) The child developed fever from 102-106º F and had seizures. Continuous convulsions then occurred despite intravenous therapy with anticonvulsants. She became unable to breathe, had an artificial airway inserted, but eventually died despite good treatment. Autopsy showed brain swelling due to excess fluid and mild pulmonary edema. (180) A San Francisco physician informed the MSSF toxicology committee that he had seen two similar cases in children with seizures. This death almost certainly was not the result of an amanitin poisoning. It was due to a bluing Psilocybe.